Nebraska, 2004

Damaging Wind in Nebraska, July 13, 2004

July 13, 2004 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 13, 1:50 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 13, 1:50 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT TUE JUL 13 2004

.DISCUSSION...

MAIN FORECAST CHALLENGES CENTER AROUND THUNDERSTORM CHANCES OVER
NEXT COUPLE OF NIGHTS...THEN THUNDERSTORM CHANCES DURING THE
WEEKEND.

LATEST SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM SOUTHERN
IOWA ACROSS EXTREME SOUTHEAST NEBRASKA AND ON WESTWARD TO NERN CO.
NORTHWESTERLY FLOW CONTINUES ALOFT WITH WEAK WAVE MOVING OUT OF SRN
SD AND INTO NORTHEASTERN NEB. CONVECTION THIS AFTERNOON IS RAPIDLY
DEVELOPING IN QUITE UNSTABLE ATMOSPHERE WITH HIGH CAPE VALUES AND
STEEP LAPSE RATES. STORMS TAKING ON A EAST TO WEST LINEAR
APPEARANCE...MAINLY ALONG A DEWPOINT DISCONTINUITY LINE WITH LOWER
60S TO THE NORTH AND LOWER 70S TO THE SOUTH. STRONG WINDS LOOK QUITE
POSSIBLE OUT OF THESE STORMS WITH DRY LAYER NOTED ON THE 12Z OAX
SOUNDING IN THE 700-500MB LAYER. EXPECT CONVECTION TO CONTINUE EAST
SOUTHEAST AND CONTINUE OVERNIGHT...MAINLY CLOSER TO LOW LEVEL
CONVERGENCE ZONE ACROSS SOUTHERN NEBRASKA.

ANOTHER MID LEVEL WAVE WILL TOP THE RIDGE TOMORROW AND PROVIDE A
SIMILAR SITUATION WITH INSTABILITY AXIS EXTENDING ACROSS CENTRAL
NEBRASKA. NORTHWESTERLY FLOW CONTINUES THRU REMAINDER OF FORECAST
PERIOD WITH TIMING OF WEAK WAVES KEY TO MENTION OF TSTMS. RIDGE
BEGINS TO BREAK DOWN ACROSS THE CENTRAL PLAINS BY DAY 7...GIVING
BETTER CHANCE FOR LONGER DURATION PCPN EVENT.

TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL FOR MUCH OF THE
FORECAST WITH DEWPOINTS REMAINING IN THE UPPER 60S TO LOWER 70S FOR
THE MOST PART.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

GRIFFIS
Hazardous weather outlook, Jul 13, 3:47 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT TUE JUL 13 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
447 PM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF
THE OUTLOOK AREA THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE
WITH THE MAIN HAZARDS BEING DAMAGING WINDS AND LARGE HAIL. THESE
STORMS ARE DUE TO AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST ACROSS
EASTERN NEBRASKA AND WESTERN IOWA. THE STORMS SHOULD END FROM
NORTHWEST TO SOUTHEAST AS THE DISTURBANCE PASSES THROUGH THE AREA
THIS EVENING.

THUNDERSTORMS MAY CONTINUE OVERNIGHT ACROSS SOUTHEASTERN NEBRASKA
AND SOUTHWEST IOWA. SOME OF THESE STORMS COULD REACH SEVERE LIMITS
WITH DAMAGING WIND AND LARGE HAIL BEING THE PRIMARY HAZARDS. THESE
STORMS SHOULD BE CONFINED CLOSE TO A COLD FRONT THAT IS SITUATED
ACROSS SOUTHERN NEBRASKA AND SOUTHERN IOWA. STORMS THAT DEVELOP
ACROSS WESTERN NEBRASKA THIS EVENING SHOULD SPREAD EAST ALONG THIS
BOUNDARY.

THUNDERSTORMS MAY DEVELOP AGAIN WEDNESDAY AFTERNOON AS ANOTHER
UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. AT THIS TIME...IT
APPEARS THAT THE BEST CHANCES FOR SEVERE WEATHER WILL REMAIN WEST OF
THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY NIGHT...BUT SEVERE WEATHER
IS NOT ANTICIPATED. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE
OUTLOOK AREA FRIDAY NIGHT AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

GRIFFIS

In the hours before

Local storm report, Jul 13, 2:16 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
316 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             1 E TILDEN              42.04N 97.81W
07/13/2004  1.00 INCH        MADISON            NE   TRAINED SPOTTER

&&

DF

The radar

The Omaha radar (KOAX), 54 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 13, 3:52 PM CST
Where
Cass County, Weeping Water
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.867, -96.133

A NWS Cooperative Observer reported that thunderstorm wind gusts estimated at least 60 mph downed some 6 inch diameter tree limbs in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417196.